South Dakota, 2014

Hail and Damaging Winds in South Dakota, July 26, 2014

July 26, 2014 · NWS FSD · 22 events in 5 counties and zones

Thunderstorms produced damaging winds and large hail at several locations in southeast South Dakota, southwest of the James River, on the morning of July 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and large hail at several locations in southeast South Dakota, southwest of the James River, on the morning of July 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 5:37 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 26, 5:37 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT SAT JUL 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 409 AM CDT SAT JUL 26 2014

AREA OF ELEVATED SHOWERS/EMBEDDED THUNDERSTORMS PERSISTING/SLOWLY
EXPANDING IN NORTHWEST PORTION OF THE CWA EARLY THIS MORNING...IN
AREA OF THETA-E ADVECTION AHEAD OF SUBTLE MID LEVEL WAVE. TOUGH TO
GET A GOOD HANDLE ON HOW THIS WILL EVOLVE THROUGH THE DAY AS MODELS
SHOWING A VARIETY OF SOLUTIONS THROUGH THE FIRST 6-9 HOURS OF THE
FORECAST PERIOD. GREATEST CONSENSUS GRADUALLY SHIFTS THE FOCUS TO
THE SOUTHEAST...AS MID LEVEL WAVE SHIFTS EAST BUT WEAK LOW LEVEL
RIDGE AXIS KEEPS CONTINUOUS FEED OF DRIER AIR INTO THE NORTHEAST
PORTIONS OF THE CWA. THIS SEEMS A REASONABLE IDEA AND WAS GENERALLY
FOLLOWED...THOUGH KEEPING FORECAST RAINFALL AMOUNTS LOWER THAN MOST
GUIDANCE...SOME OF WHICH PRODUCE BULLS-EYES NEAR AN INCH OR MORE IN
3-6 HOURS. ASIDE FROM SCATTERED PRECIP THREAT...ANTICIPATE ANOTHER
HUMID DAY WITH PRE-FRONTAL DEW POINTS IN THE MID TO UPPER 60S AND
HIGH TEMPERATURES IN THE LOWER TO MID 80S.

EXPECT ANY PRECIP ACTIVITY TO WANE THROUGH THE EARLY AFTERNOON...
WITH CLEARING AND SHARPLY LOWER DEW POINTS MOVING INTO FAR WESTERN
PORTIONS OF THE AREA BY LATE AFTERNOON AS COOL FRONT MOVES IN. THIS
PROGRESSES EAST THROUGH MUCH OF THE CWA THIS EVENING...AND EXITS THE
SOUTHEAST CORNER BY DAYBREAK...LEADING TO A MORE COMFORTABLE EARLY
SUNDAY MORNING WITH LOWS IN THE UPPER 50S/AROUND 60.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 409 AM CDT SAT JUL 26 2014

WILL NOT TAKE LONG ON SUNDAY FOR BRISK WINDS TO MIX TO THE
SURFACE...LIKELY THE FIRST TWO TO THREE HOURS OF THE MORNING.
WILL BE A WINDY DAY...GUSTING AT TIMES TO 30 TO 35 MPH. MAINLY
STABLE STRATOCUMULUS FIELD WILL ALSO DEVELOP FAIRLY QUICKLY IN THE
VERY CYCLONIC AND COLD ADVECTIVE REGIME.  OVERALL LARGE SCALE
FORCING IS QUIET SUBSIDENT...AND FORECAST SOUNDINGS INDICATE
SUBSIDENCE INVERSION WHICH SHOULD LIMIT DIABATIC CUMULUS DEPTH.
TEMPS EVEN IN THE FEW ENSEMBLE MEMBERS WHICH MANAGE CLOUDS UP
TOWARD 700 HPA FAIL TO SUGGEST ANY IMPACTFUL ICE PROCESS...SO NOT
LOOKING FOR MEASURABLE PRECIPITATION TO BE A FEATURE OF THIS
CLOUD FIELD.  ADDED IN A COUPLE OF SPRINKLES FROM LATER MORNING
THROUGH THE AFTERNOON ACROSS SOUTHWEST MINNESOTA...AS ANY LIFTING
PROCESS HERE SHOULD BE QUITE SHALLOW.

COULD BE A FEW MORE CLOUDS HANGING AROUND SUNDAY NIGHT AND INTO
MONDAY ACROSS THE EASTERN PLAINS IN BROAD NORTHERLY FLOW BEHIND
THE UNSEASONABLY COOL UPPER TROUGH...AND WITH RIDGE AXIS THROUGH
THE WESTERN AND CENTRAL DAKOTAS YET ON MONDAY...WILL BE ABLE TO
GET A LITTLE BETTER MIXING AGAIN FOR SOME WINDS TO AROUND 15 MPH.
LOWERED DEWPOINTS SOME EACH MIDDAY AND AFTERNOON ON SUNDAY AND
MONDAY CLOSER TO MIXED NUMBERS WHICH WERE PRETTY CONSISTENT
BETWEEN MODEL SOLUTIONS THIS TIME AROUND.  STATISTICAL GUIDANCE
TEMPERATURES FOR THE MOST PART ARE A BIT WARMER THAN RAW MIXING
COULD ATTAIN.

A MORE AMPLIFIED SYSTEM NOW LOOKS TO SET UP A STABLE WESTERN
RIDGE/EASTERN TROUGH PATTERN FOR THE UPCOMING WEEK...PLACING
THE NORTHERN PLAINS SQUARELY IN A NORTH TO NORTHWEST FLOW. AFTER
A BIT BREEZY CONDITIONS ON MONDAY...THIS UPCOMING WEEK COULD
ACTUALLY END UP ONE OF THE LEAST WINDY PERIODS OF THE SUMMER...
AS IT IS VERY HARD TO SCRAPE UP EVEN 10 KNOTS FOR THE MIXED LAYER
UNTIL PERHAPS WEEKS END. FOR THE MOST PART...HAVE TREATED THINGS
IN A SOMEWHAT MODIFIED PERSISTENCE MODE...AS WILL LIKELY ONLY SEE
SMALL ALTERATIONS IN TEMPERATURES FROM DAY TO DAY. SHADED OVERNIGHT
LOWS TOWARD THE COLDER SIDE OF GUIDANCE...IF NOT BELOW...GIVEN
ENSEMBLE SIGNALS OF DRIFTING BELOW OPERATIONAL NUMBERS AND AWAY
FROM CLIMATOLOGY. FIRST HALF OF THE PERIOD HAS 850 HPA TEMPS FROM
1-2 STANDARD DEVIATIONS BELOW NORMAL. ALSO...TRAJECTORY WILL
BECOME MORE AND MORE FAVORABLE FOR RETURN TO SMOKY CONDITIONS FROM
NORTHERN CANADIAN FIRES...AND THIS COULD HAVE A MINOR IMPACT ON
MAINLY DAYTIME TEMPERATURES NEXT WEEK...SO HAVE FURTHER HEDGED
JUST A BIT TOWARD THE COOLER SIDE ON HIGHS AS WELL.

MOST SOLUTIONS INDICATE SEVERAL ILL-TIMED AND ILL-DEFINED WAVES IN
NORTHERLY FLOW ALOFT WHICH SWING THROUGH EASTERN PORTIONS OF THE
NORTHERN PLAINS...AS WELL AS A WEAK CONVERGENCE BOUNDARY WHICH WILL
MOVE INTO THE AREA SOMETIME IN THE WED NIGHT TO FRIDAY WINDOW.
WOULD BE PRETTY SURPRISED TO NOT END UP WITH SOME TYPE OF ISOLATED
CONVECTION THE LATTER HALF OF THE WEEK CONSIDERING HOW COOL ALOFT IT
REMAINS. HOWEVER...JUST TOO DIFFICULT TO FAVOR ANY PARTICULAR PERIOD
OR LOCATION FOR MENTION OF PRECIPITATION AT THIS TIME...AND HAVE
OPTED TO KEEP DRY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 637 AM CDT SAT JUL 26 2014

ISOLATED TO SCATTERED ELEVATED SHOWERS/THUNDERSTORMS MOVING ACROSS
THE REGION THROUGH MIDDAY/EARLY AFTERNOON. TSRA MOST LIKELY TO AFFECT
KFSD THROUGH EARLY PART OF THE TAF PERIOD...WITH ACTIVITY POTENTIALLY
BRUSHING KHON THROUGH 14Z. LEFT MENTION OF PRECIPITATION OUT OF KSUX
AS GREATER COVERAGE CURRENTLY EXPECTED TO REMAIN NORTH. CONDITIONS
EVEN WITHIN SHRA/TSRA GENERALLY VFR...THOUGH BRIEF MVFR VISIBILITY
POSSIBLE. ALSO STILL SEEING MVFR-LOCALLY IFR VISIBILITY IN BR ACROSS
OUR EASTERN AND FAR SOUTHERN AREAS...BUT THIS EXPECTED TO IMPROVE BY
14Z-15Z. SHRA/TSRA SHOULD DIMINISH IN COVERAGE AFTER 18Z-19Z AS MID
LEVEL WAVE PASSES EAST OF THE REGION...THEN SHOULD SEE CLEARING BY
EVENING AS DRIER AND COOLER AIR MOVES IN FROM THE NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...CHAPMAN
AVIATION...JH
Hazardous weather outlook, Jul 26, 8:14 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 AM CDT SAT JUL 26 2014

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-
271415-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
914 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO MID AFTERNOON.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE...WITH QUARTER SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-271415-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-
914 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDER WILL CONTINUE THROUGH LATE
MORNING. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 26, 7:08 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 AM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             8 W WESSINGTON SPRINGS  44.08N 98.73W
07/26/2014  E0.25 INCH       JERAULD            SD   TRAINED SPOTTER

&&

MG

The radar

The Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aurora

When
July 26, 8:20 AM CST
Where
Aurora County, 0.5 mi E of White Lake
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -98.710

Thunderstorm Wind, Aurora

When
July 26, 8:42 AM CST
Where
Aurora County, 7.53 mi SSE of White Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.630, -98.660

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by nickel size hail.

Hail, Aurora

When
July 26, 8:42 AM CST
Where
Aurora County, 7.53 mi SSE of White Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.630, -98.660

Hail was accompanied by damaging winds.

Hail, Aurora

When
July 26, 8:43 AM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.590, -98.440

Large hail, driven by damaging winds, broke windows and damaged vehicles and siding. The amount of damage was not known.

Thunderstorm Wind, Aurora

When
July 26, 8:43 AM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.590, -98.440

Thunderstorm winds caused tree damage, and damaged roofs. The amount of damage was not known. The winds were accompanied by golf ball size hail.

Hail, Aurora

When
July 26, 8:45 AM CST
Where
Aurora County, 3.72 mi SE of White Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.690, -98.670

Large hail was accompanied by estimated 70 mph wind gusts.

Thunderstorm Wind, Aurora

When
July 26, 8:45 AM CST
Where
Aurora County, 3.72 mi SE of White Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.690, -98.670

Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.

Thunderstorm Wind, Douglas

When
July 26, 8:55 AM CST
Where
Douglas County, 0.5 mi W of Corsica
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
43.420, -98.410

Thunderstorm winds blew the roof off a church, damaged structures and seating as a baseball park, and caused widespread tree damage, with one tree falling on a car. The winds were accompanied by large hail.

Hail, Douglas

When
July 26, 8:55 AM CST
Where
Douglas County, Corsica
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.420, -98.400

Large hail was accompanied by damaging winds.

Thunderstorm Wind, Douglas

When
July 26, 8:55 AM CST
Where
Douglas County, 0.5 mi E of Armour
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.320, -98.340

Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.

Hail, Douglas

When
July 26, 8:58 AM CST
Where
Douglas County, 3.77 mi ENE of Corsica
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -98.330

Large hail caused an unknown amount of damage to trees, vehicles, and buildings.

Thunderstorm Wind, Douglas

When
July 26, 9:00 AM CST
Where
Douglas County, 4.59 mi NW of Delmont
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.320, -98.230

Thunderstorm winds destroyed a machine shed, and caused tree damage.

Hail, Douglas

When
July 26, 9:10 AM CST
Where
Douglas County, 2.94 mi NNE of Delmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -98.150

Large hail, driven by strong winds, broke windows and dented vehicles.

Hail, Hutchinson

When
July 26, 9:28 AM CST
Where
Hutchinson County, 1.47 mi NNE of Kaylor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.200, -97.840

Large hail was accompanied by damaging winds.

Thunderstorm Wind, Hutchinson

When
July 26, 9:28 AM CST
Where
Hutchinson County, 1.47 mi NNE of Kaylor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.200, -97.840

Thunderstorm winds caused tree damage. The winds were accompanied by large hail.

Hail, Yankton

When
July 26, 9:44 AM CST
Where
Yankton County, 4 mi NNW of Lesterville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.080, -97.640

Hail, Bon Homme

When
July 26, 9:47 AM CST to 9:58 AM CST
Where
Bon Homme County, 0.51 mi W of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -97.660

Hail, Bon Homme

When
July 26, 9:48 AM CST
Where
Bon Homme County, 5.99 mi NE of Tyndall
Measured
1.75 in hail
Reported by
Public
Coordinates
43.050, -97.780

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Bon Homme

When
July 26, 9:49 AM CST
Where
Bon Homme County, 5.14 mi NE of Tyndall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -97.790

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Bon Homme

When
July 26, 9:55 AM CST
Where
Bon Homme County, 0.51 mi W of Tabor
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.950, -97.660

Hail, Bon Homme

When
July 26, 10:09 AM CST
Where
Bon Homme County, 0.51 mi W of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -97.660

Hail, Yankton

When
July 26, 10:10 AM CST
Where
Yankton County, 7.71 mi SW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -97.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 526023, 526024, 526025, 526026, 526027, 526028, 526029, 526030, 526031, 526032, 526033, 526034, 526035, 526036, 526037, 526038, 526039, 526040, 526041, 526042, 526043, 526044.